Ask a doctor

Does Botox Help Bells Palsy Condition?

Hi, My husband woke this week to facial paralysis. Each day the effects are more prominent. He is obviously very conscious of the way he looks and speaks. He is in face to face meeting everyday.... Can Botox help alleviate the symptoms of Bells? Thanks

Doctor Answers (5)

Botox and Bells palsy

+1

There may be some muscle spasms or twitches that might be caused by Bells palsy and a neurologist may be able to relax those muscles but unfortunately the major weakness of the motor nerves that control our facial expressions and allow us to speak and eat normally can not be improved by Botox. The asymmetry sometimes is made more even by injecting Botox on the unaffected other side to relax the muscles and make them look similar but a long discussion of the pros and cons needs to be had by your husband and the doctor. Best wishes for a quick recovery without much long term compromise.

 

 

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Bell's palsy & Botox

+1

Botox is actually commonly used in Bell's palsy patients for control of uncoordinated movements, which is referred to as synkinesis. Botox can help alleviate some symptoms of facial paralysis or Bell's palsy, but it is not a cure. For more information on facial paralysis, I would encourage you to check out my web reference!

Babak Azizzadeh, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 4 reviews

Bell's palsy is not helped by Botox.

+1

I'm sorry to hear of your husband's diagnosis. Bell's palsy is "weakness" in one or more branches of the facial nerve causing partial or complete paralysis of the affected facial muscles. This can give an asymmetric smile, drooping eyelid, or stroke-like appearance on one side of the face. It can develop from any number of causes, but is thought to relate to swelling or inflammation of the facial nerve branch(es) on the affected side.

Treatment involves antiviral or anti-inflammatory medications, as well as time. Since Botox works by paralyzing muscles, this would have only a worsening effect on the affected side, and would not be recommended for the normal side, even to try to "even things out." He would simply look like he had a stroke on both sides, and might start to drool or lose even more ability to form his words properly. NOT good!

Your husband's neurologist, internist, or family practitioner should be in charge here. Botox has no place for this condition, IMHO. Good luck and best wishes! Dr. Tholen

Richard H. Tholen, MD, FACS
Minneapolis Plastic Surgeon
5.0 out of 5 stars 138 reviews

You might also like...

Botox for Bell's palsy

+1

Besides treating Bell's palsy by an ENT specialist, Botox can be used on the un-affected side. This will make the asymmetry less obvious , by weakening the muscles on the healthy side, specially the smile muscles that cause the uneven/asymmetric smile. 

Khaled El-Hoshy, MD
Detroit Dermatologic Surgeon

Botox and facial palsy

+1

The best thing for your husband would be to see an ear specialist in your area.  Once the diagnosis of Bell's Palsy has been confirmed treatment with antivirals and steroids should be initiated.  The vast majority of patients with Bells return to normal function without any treatment and just a tincture of time.  Botox can be used if he has some muscle spasms or asymmetry once his facial function has returned.  

Anthony E. Brissett, MD
Houston Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.